Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


stomach problems
Apr 13, 2004

I know this question should have gone to another catagory...but I really like your responses. I am on Kaletra and Combivir now for 5 months. Viral load is down to 130 and T cell is about 500 from last test two months ago. My problem is my stomach problems. At first I was on the toilet all day, but then was told to take 500 mg calcium with each dose..I took that up to 1000...and it seem for the first time in years...my poop was hard again and normal(sorry for being so graphic). but as of late, I am on the toilet all the time again. and my gas is sooo horrible. I am farting all the time. I was tested for a parasite and it came back negative, but He gave me meds for the parasites anyway, Flagyl I think it was called. I am trying to gain weight for summer and have really started eating more protein and shakes..could this be it.. I just think this started before that though. HELP

Response from Dr. Conway

This is the right forum, and thanks for your comments about our answers.

Gastrointestinal problems are very common on all HAART regimens. My approach is to rule out any intercurrent conditions, such as bacterial or parasitic infections. The latter can sometimes be difficult to find, and I will also often try a course of Flagyl and see if it works. There may be a need for other tests to be done, such as blood tests for your liver or pancreas, an abdominal ultrasound or a sigmoidoscopy or colosnoscopy to make sure there is no other specific cause of your problems.

Having considered all the other possibilities, it may remain that the cause of your symptoms is your antiviral medications. I am a bit doubtful of this, since your symptoms appeared, then went away, then reappeared with you staying on the same medications. This being said, if all else fails and your viral load remains undetectable, you may consider a single drug switch (from say, Kaletra to Reyataz as an example) to test out if this drug is the problem. A similar one-to-one drug switch could be done for the Zidovudine part of Combivir, and I doubt if the Epivir part is the problem.

Anyway, a lot to think about and a lot of options.

Good Luck...



Previous
Making Sense of High Viral Load Results
Next
fever,swollen glands small cd4 drop

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement